Flash Flood, Rooks
- When
- April 15, 7:19 PM CST to 9:19 PM CST
- Where
- Rooks County, 1.39 mi NW of Plainville to 1.6 mi SW of Plainville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.243, -99.320
A surface cold front pushing across the area brought another round of thunderstorms during the evening hours. Their movement along the front allowed for locally heavy rainfall of generally 1 to 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface cold front pushing across the area brought another round of thunderstorms during the evening hours. Their movement along the front allowed for locally heavy rainfall of generally 1 to 2 inches. One exception was in and near the town of Plainville, which saw over 2 and one half inces of rain in a short amount of time, causing water to run over street curbs and spill into some local shops and stores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 4:31 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 531 PM CDT THU APR 15 2010 .AVIATION...00Z KGRI TAF. CEILINGS SHOULD REMAIN VFR FOR THE REST OF THE EVENING...ALTHOUGH THERE ARE SOME CEILINGS APPROACHING MVFR TO THE NORTHWEST NEAR A SECONDARY COLD FRONT THAT ARE COMING TOWARD THE TERMINAL. THEN SOME MVFR CEILINGS ARE POSSIBLE LATE TONIGHT AND INTO FRIDAY MORNING BEHIND THE SECONDARY COLD FRONT...AS WIND SPEEDS PICK A BIT FOR FRIDAY. CEILINGS SHOULD EVENTUALLY SCATTER ON FRIDAY. CHANCES FOR ADDITIONAL RAINFALL LOOK MINIMAL. && .PREV DISCUSSION... /ISSUED 251 PM CDT THU APR 15 2010/ SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. MAIN FOCUS IS ON THUNDERSTORM CHANCES TONIGHT. AT 19Z...THE COLD FRONTAL BOUNDARY WAS LOCATED FROM KMCK TO JUST NORTH OF KHSI TO NEAR KJYR. BEHIND THE FRONT DRIER AIR WAS ADVECTING SOUTH WITH DPS IN THE 30S AND 40S...WHILE AHEAD OF THE BOUNDARY DPS WERE IN THE MID AND UPPER 50S. A SECONDARY COLD FRONT STRETCHED FROM KOGA TO KONL. CONVERGENCE ALONG THE SOUTHERN...SOUTHWARD PUSHING BOUNDARY WILL BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT. LAPS DATA INDICATES SOME POCKETS OF SFC BASED CAPES AROUND 1000 J/KG...GENERALLY SOUTH OF HIGHWAY 6 AND SOME CONVECTION HAS ALREADY BEGUN TO DEVELOP ACROSS NORTH CENTRAL KANSAS EARLY THIS AFTN. ASIDE FROM THIS POP UP CONVECTION...EXPECT CONVECTION WILL BECOME MORE FOCUSED/ORGANIZED ALONG THE BOUNDARY IN THE NEXT COUPLE OF HOURS. MODEL PROGS OF INSTABILITY SUGGEST CAPES MAY REACH 1200 TO 1500 J/KG WHILE DEEP SHEAR PARAMETERS ALONG THE FRONT AVERAGE 25 TO 30 KTS. SOME STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTN/EVE ALONG THE BOUNDARY...SIMILAR TO LAST NIGHT. HAIL TO THE SIZE OF QUARTERS WILL BE THE PRIMARY HAZARD...ALTHOUGH WITH PRECIPITABLE WATER VALUES JUST OVER AN INCH ALONG/AHEAD OF THE BOUNDARY...LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH MAY ALSO OCCUR. A FEW SHOWERS OR AN ISOLATED THUNDERSTORMS MAY ALSO OCCUR IN THE VICINITY OF THE NORTHERN SECONDARY COLD FRONT AS WELL BUT WITH NO SEVERE WEATHER. THE MAIN FRONTAL BOUNDARY AND THE ASSOCIATED CONVECTION SHOULD PUSH SOUTH NEAR THE NEB/KS STATELINE THIS EVENING...WITH TSTMS CONTINUING AFTER DARK IN NC KANSAS. THE FRONT WILL PUSH SOUTH OF OUR CWA EARLY FRIDAY MORNING. SOME SHOWERS MAY LINGER ACROSS OUR FAR SOUTH EARLY FRIDAY BUT THEY SHOULD RAPIDLY DISSIPATE WITH THE DRY AIR AND SURFACE RIDGE BUILDING SOUTH ONTO THE PLAINS. MODELS DO SUGGEST THAT LOW CLOUDS CURRENTLY IN NORTH DAKOTA MAY REACH OUR CWA TOWARD MORNING BUT THEY WOULD BE MORE SCATTERED IN NATURE. WE WILL SEE ON THIS ONE. ANY MORNING CLOUDS SHOULD RAPIDLY DISSIPATE IN THE DRY AIRMASS. NORTH TO NORTHEASTERLY WINDS LOOK A BIT BREEZY/GUSTY IN THE MORNING BEFORE THE SFC HIGH BUILDS FARTHER SOUTH INTO THE PLAINS IN THE AFTERNOON. MUCH DRIER AIR WILL SETTLE IN ON FRIDAY WITH DPS PROGGED IN THE 20S AND 30S. AFTN HIGHS SHOULD AVERAGE IN THE LOWER 60S IN THE COOLER AIRMASS. FRIDAY NIGHT WILL BE A CHILLY NIGHT...ROUGHLY 20 DEGREES COOLER THAN THE LAST FEW NIGHTS...WITH LOWS IN THE LOWER 30S...OR JUST ABOUT 5 DEGREES COOLER THAN SEASONAL NORMALS. LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN FORECAST CHALLENGE REVOLVES AROUND SHOWER AND THUNDERSTORM CHANCES. THE EXTENDED PERIOD WILL GET OFF TO A PLEASANT START ON SATURDAY THANKS TO STRONG SUBSIDENCE BENEATH SHORTWAVE RIDGING ALOFT AS WELL AS STRONG SURFACE RIDGING. WINDS WILL VEER AROUND TO THE SOUTHEAST THROUGH THE DAY AROUND THE SURFACE RIDGE CENTERED TO OUR EAST. WILL SEE HIGHS CLIMB INTO THE LOWER TO MID 60S FOR HIGHS UNDER MOSTLY SUNNY SKIES. QUIET CONDITIONS CONTINUE THROUGH SATURDAY NIGHT WITH DRY AIRMASS ASSOCIATED WITH THE SURFACE HIGH STILL IN PLACE. ANY PRECIP TO REMAIN WELL WEST OF THE CWA OVER THE HIGH PLAINS IN AXIS OF DEEPER MOISTURE AND AHEAD OF MID-LEVEL SHORTWAVE LIFTING OUT OF THE ROCKIES. THIS SHORTWAVE WILL CONTINUE TO LIFT EAST ACROSS THE CENTRAL PLAINS ON SUNDAY...AND WILL BRING AT LEAST A SMALL CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TO SOUTHWEST PORTIONS OF THE CWA BY SUNDAY AFTERNOON...AGAIN COINCIDENT WITH THE AXIS OF BETTER MOISTURE WEST OF THE SLOWLY EASTWARD SHIFTING BROAD SURFACE HIGH. MOISTURE AND RESULTANT INSTABILITY ARE QUITE LIMITED AND WITH NO PRONOUNCED LLJ INFLUENCE SUNDAY NIGHT...EXPECT ANY CONVECTION TO DISSIPATE FAIRLY QUICKLY EARLY SUNDAY EVENING. THIS SHORTWAVE SHIFTS EAST OF THE AREA BY MONDAY...WITH DRY CONDITIONS EXPECTED TO RETURN AS UPPER RIDGE CENTERED OVER THE ROCKIES AMPLIFIES. WILL CARRY SOME SMALL POPS IN THE SOUTHWEST MONDAY NIGHT AS A 20-30 KT NOCTURNAL LLJ THROUGH THE HIGH PLAINS MAY HELP TO SUSTAIN A FEW SHOWERS/STORMS EXPECTED TO DEVELOP IN A SOUTHEASTERLY UPSLOPE FLOW OVER THE HIGH PLAINS/FRONT RANGE. MAINTAINED SOME SMALL POPS INTO TUESDAY DUE TO A BETTER RETURN FLOW OF MOISTURE/WARM AIR NORTHWARD THROUGH THE PLAINS WITH THE SURFACE HIGH CONTINUING TO SHIFT EAST OF THE AREA...AND VARIOUS MODELS/MODEL RUNS TRYING TO SHOW SOME WEAKENING OF THE UPPER RIDGING AS SHORTWAVE ENERGY SLIDES BY TO THE NORTHEAST AND SOME ADDITIONAL SHORTWAVE ENERGY TRIES TO LIFT OUT OF THE ROCKIES AND UNDERCUT THE RIDGE. NOT A GREAT CHANCE BY ANY MEANS...BUT ENOUGH FOR A SLIGHT CHANCE POP. THE LLJ INCREASES AGAIN TUESDAY NIGHT WITH RESULTANT WARM AIR/MOISTURE ADVECTION SUPPORTING SOME SMALL ELEVATED CONVECTION CHANCES. WEDNESDAY INTO THURSDAY...A DEEP CLOSED MID/UPPER LOW SLOWLY ADVANCES EASTWARD ACROSS THE WESTERN CONUS AND ROCKIES. STILL QUITE A BIT OF UNCERTAINTY THIS FAR OUT REGARDING HOW SLOW THE SYSTEM WILL BE TO LIFT OUT AND HENCE PRECIP CHANCES FOR THE AREA. SURFACE LOW PRESSURE WILL DEEPEN IN THE LEE OF THE ROCKIES AHEAD OF THE UPPER SYSTEM...RESULTING IN A STRONGER SOUTHERLY LOW-LEVEL FLOW THROUGH THE SOUTHERN AND CENTRAL PLAINS...DRAWING INCREASED MOISTURE NORTHWARD INTO THE AREA WEDNESDAY AND THURSDAY. STILL A LOT OF DETAILS TO BE WORKED OUT OVER THE COMING DAYS...BUT HPC GUIDANCE POPS AROUND 30 PERCENT WEDNESDAY/THURSDAY SEEM REASONABLE AND WILL START HERE GIVEN THE RETURNING MOISTURE/INSTABILITY...POTENTIAL FOR LEAD SHORTWAVES EJECTING OUT OF THE MAIN CLOSED LOW...WARM FRONT EXTENDING OUT ONTO THE PLAINS FROM HIGH PLAINS SURFACE LOW...AND PARENT CLOSED MID/UPPER LOW FORECAST TO EJECT SOMETIME LATE NEXT WEEK. CONCERNING TEMPERATURES...NO BIG SWINGS ANTICIPATED WITH HIGHS MAINLY IN THE 60S TO LOWER 70S. AS FAR AS LOWS GO...SATURDAY NIGHT LOOKS TO BE THE COOLEST NIGHT OF THE PERIOD STILL UNDER THE INFLUENCE OF THE SURFACE HIGH...BEFORE MODERATING INTO THE 40S TO AROUND 50F FOR THE REMAINDER OF THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 718 PM CDT THU APR 15 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 718 PM CDT THU APR 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL KANSAS. HAIL TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH ARE THE PRIMARY HAZARDS FROM THE STORMS. LOCALIZED NUISANCE FLOODING WILL ALSO BE POSSIBLE OVER PARTS OF NORTH CENTRAL KANSAS. FARTHER NORTH...AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING...MAINLY SOUTH OF HIGHWAY 6. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ALONG AND WEST OF A KEARNEY NEBRASKA TO MANKATO KANSAS LINE SUNDAY...AND ALONG AND WEST OF A LEXINGTON NEBRASKA TO OSBORNE KANSAS LINE MONDAY NIGHT. THUNDERSTORM CHANCES RETURN TO THE ENTIRE OUTLOOK AREA TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 708 PM CDT THU APR 15 2010 KSZ017-018-160100- OSBORNE KS-ROOKS KS- 708 PM CDT THU APR 15 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND EASTERN ROOKS COUNTIES UNTIL 800 PM CDT... AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODSTON...OR 28 MILES SOUTHEAST OF PHILLIPSBURG...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALTON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3954 9878 3929 9878 3932 9914 3950 9914 TIME...MOT...LOC 0008Z 270DEG 5KT 3941 9902 HEINLEIN
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220048.